Alert archive / California / Frost Advisories in 2017
Frost Advisory 8, NWS San Diego, CA
NWS San Diego, CA issued this frost advisory at Dec 22, 2017, 12:20 PM PST for Riverside County, San Bernardino County, San Diego County, California. It took effect at Dec 23, 2017, 12:00 AM PST. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Dec 22, 2017, 12:20 PM PST (20:20 UTC)
- In effect from
- Dec 23, 2017, 12:00 AM PST
- Expired
- Dec 23, 2017, 9:00 AM PST
- In force
- 9 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The radar
The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 8.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3554 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -50 m²/s²
- 0-3 km storm-relative helicity
- -36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
784 WWUS76 KSGX 222020 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 1220 PM PST Fri Dec 22 2017 ...FROST ADVISORY FOR THE INLAND EMPIRE AND LOWER DESERTS TONIGHT... .Mostly clear skies, light winds, and dry air will result in a rapid drop in temperatures overnight. Lower, wind sheltered areas will likely see temperatures cold enough for frost through early Saturday morning. CAZ048-061-062-230600- /O.NEW.KSGX.FR.Y.0008.171223T0800Z-171223T1700Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Coachella Valley-San Diego County Deserts- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 1220 PM PST Fri Dec 22 2017 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM PST SATURDAY... The National Weather Service in San Diego has issued a Frost Advisory...which is in effect from midnight tonight to 9 AM PST Saturday. * Location...Wind sheltered areas in the Inland Empire, San Diego County Deserts, and the Coachella Valley. * Duration...Midnight through 9 AM PST Saturday morning * Temperature...Widespread overnight lows of 32 to 36 degrees, with isolated lows from 25 to 30 in the coldest spots * Impacts...Sensitive outdoor plants may freeze or be damaged. The cold could be dangerous for pets left outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. Appropriate protection should be available for outdoor pets. && $$ JAD
3 follow-up statements
068 WWUS76 KSGX 230509 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 909 PM PST Fri Dec 22 2017 ...FROST ADVISORY FOR THE INLAND EMPIRE AND LOWER DESERTS TONIGHT... .Mostly clear skies, light winds, and dry air will result in a rapid drop in temperatures overnight. Lower, wind sheltered areas will likely see temperatures cold enough for frost through early Saturday morning. CAZ048-061-062-231400- /O.CON.KSGX.FR.Y.0008.171223T0800Z-171223T1700Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Coachella Valley-San Diego County Deserts- Including the cities of Riverside, San Bernardino, Ontario, Moreno Valley, Fontana, Rancho Cucamonga, Corona, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 909 PM PST Fri Dec 22 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST SATURDAY... * Location...Wind sheltered areas in the Inland Empire, San Diego County Deserts, and the Coachella Valley. * Duration...Midnight through 9 AM PST Saturday morning. * Temperature...Widespread overnight lows of 32 to 36 degrees, with isolated lows from 25 to 30 in the coldest spots. * Impacts...Sensitive outdoor plants may freeze or be damaged. The cold could be dangerous for pets left outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. Appropriate protection should be available for outdoor pets. && $$ jmb weather.gov/sandiego
556 WWUS76 KSGX 231048 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 248 AM PST Sat Dec 23 2017 ...FROST ADVISORY FOR PORTIONS OF THE INLAND EMPIRE AND LOWER DESERTS THROUGH EARLY THIS MORNING... .Temperatures in lower...wind-sheltered portions of the Inland Empire and lower deserts will fall into the lower to mid 30s and persist past sunrise with areas of frost possible. CAZ048-061-062-231700- /O.CON.KSGX.FR.Y.0008.000000T0000Z-171223T1700Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Coachella Valley-San Diego County Deserts- Including the cities of Corona, Indio, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 248 AM PST Sat Dec 23 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PST THIS MORNING... * Location...Lower...wind-sheltered areas. * Duration...Several hours of temperatures in the lower to mid 30s through 9 AM this morning. * Temperature...Areas of temperatures in the lower to mid 30s with isolated locations in the upper 20s for a few hours. * Impacts...Sensitive outdoor plants may freeze or be damaged. The cold could be dangerous for pets left outdoors. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. Appropriate protection should be available for outdoor pets. && $$ 17
036 WWUS76 KSGX 231648 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 848 AM PST Sat Dec 23 2017 CAZ048-061-062-231800- /O.EXP.KSGX.FR.Y.0008.000000T0000Z-171223T1700Z/ San Bernardino and Riverside County Valleys-The Inland Empire- Coachella Valley-San Diego County Deserts- Including the cities of Corona, Indio, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, and Borrego Springs 848 AM PST Sat Dec 23 2017 ...FROST ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING... With temperatures increasing quickly this morning, the Frost Advisory will expire on schedule at 9 AM. $$ Albright
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this frost advisory went out at Dec 22, 8:56 AM PST, 3 hours 24 minutes earlier.
Area forecast discussion, Dec 22, 8:56 AM PST, 3 hours 24 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
856 AM PST Fri Dec 22 2017
.SYNOPSIS...
It will be fair and dry through the weekend with a warming trend
as high pressure builds aloft. The nights will continue to be quite
cool, with areas of frost possible again tonight in the valleys and
deserts. The marine layer will make an appearance by Sunday over the
coastal waters, and may push some fog locally inland at times as
early as Sunday morning, but more likley by Christmas Day. The fair
and dry weather is likley to persist into the New Year with minor
day to day temperature fluctuations.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Skies were clear this morning across all of Southern California. It
was a very chilly start to the day though with many areas reporting
minimum temps in the 30s, and even a few mid 20 degree F readings in
the coldest spots. The 12Z Miramar sounding had a weak inversion
based near 5700 FT MSL with increasing NE winds to 25 KTS up to that
level. At the sfc...NE winds were gusty along the coastal slopes of
the San Diego County Mts. Strongest at 8 AM PST were 20 to 30 MPH
with gusts to 36 to 44 MPH.
A forecast update has been issued to cancel the Frost Advisory,
otherwise no changes to the current forecast.
From previous discussion...
Local gusty offshore winds are continuing this morning, mainly
along the coastal mountain slopes. Gusts are generally in the
30-40 MPH in the wind prone areas and should continue to weaken
through the morning as surface pressure gradients relax. The dry
airmass and clear skies have allowed temperatures to drop in the
wind sheltered locations, and they will continue to plummet
through sunrise. As of 1 AM it was 31 degrees at Riverside (March
Field) and a chilly 19 degrees at Big Bear. Even very light winds
are keeping some other locations relatively warm, such as Ontario
at 53 degrees. A Frost Advisory remains in effect for portions of
the valleys and low deserts through 9 AM.
In terms of the remainder of the forecast, the frost is about as
exciting as it gets. The 00Z GFS has come more in line with the
ECMWF, which essentially dry followed by more dry as the upper
level ridge along the west coast refuses to budge much. The ridge
slowly moves east and over So Cal through Sunday, bringing
warming each day. The ridge flattens on Christmas in response to a
weak ridge moving inland across the Pac NW and through the Great
Basin with temps lowering slightly. Fair and mild weather
continues through the middle of next weak as another weak trough
passes by to the north. The upper ridge amplifies along the West
Coast later in the week with offshore flow possibly redeveloping
for warmer and continued dry conditions. Based on current model
solutions (GFS, EC, and CMC) it is looking pretty likely that we
won't see another drop of rain for the remainder of the month, so
that's unfortunate. Maybe next year...
&&
.AVIATION...
221600Z...Light winds will continue through 18Z Saturday, with SKC
slowly transitioning to SCT AOA 20,000 ft MSL.
&&
.MARINE...
Other than patchy fog Monday morning and Tuesday morning, no
potentially hazardous marine weather is anticipated through
Wednesday.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Frost Advisory until 9 AM PST this morning for Coachella Valley-
San Bernardino and Riverside County Valleys-The Inland
Empire-San Diego County Deserts-San Diego County Valleys-
San Gorgonio Pass Near Banning.
PZ...NONE.
&&
PUBLIC...JAD/SS
AVIATION/MARINE...AlbrightNearby
Frost Advisories in California, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.